Doctors and scientists at St. Michaels Hospital are sounding the alarm about opioid use in Ontario. In a recent study — the group found opioid related overdose deaths had increased 242 percent since 1991. Hamilton public health recently began handing out an antidote to those who are vulnerable.
A little vial of naloxone could save your life. It’s an antidote of sorts for an accidental overdose of opioids like the prescription painkillers oxycontin and fentanyl or even heroin.
Hamilton Public Health has been handing them out since May. Dr. Julie Emily is with Ham. Public Health: “We already handed out 35 kits , we know someone who used it and it saved a life. We are working with our own clinics to identify people and we train them how to use it.”
Researchers found opioids are the leading cause of death among young adults in Ontario. About one in 170 deaths in this province is related to the use of the drug.
Debbie Bang is with St. Joseph’s Hospital: “In Hamilton, it’s the cause of half of the acute deaths — 300 to 400 deaths a year in Ontario. So it’s definitely a problem.”
St. Josephs Hospital offers a withdrawal management program for opioid addicton. They have seen the numbers looking for help skyrocket.
Debbie: “In my lifetime working in treatment, I have seen a dramatic increase. It used to be less than 1 percent — now it’s 29 percent.”
And it’s not just street addicts who are getting hooked. Many people are using the drug legitimately.
Debbie: “The reality is the brain doesn’t care which source it is. Legal or illegal, it becomes dependant for many people. The prescription is no different than heroin or fentanyl, Tylenol 1, two or 3.”
Bang says it’s important for anyone using this class of drugs to be very careful: “What many people don’t realize is that Tylenol one, two and three all have codeine which is also an opiate just like heroin or fentanyl.”
Naloxone is only a temporary measure for overdose. It gives the person time to get medical help. It’s not meant to be a long term treatment for opioid addiction.